Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 5, 2015, 5:21 AM CDT for Gaines County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2015, 5:21 AM CDT (10:21 UTC)
- Expired
- May 5, 2015, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
346 WGUS54 KMAF 051021 FFWMAF TXC165-051415- /O.NEW.KMAF.FF.W.0016.150505T1021Z-150505T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 521 AM CDT TUE MAY 5 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS... * UNTIL 915 AM CDT * AT 515 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN AREA OF HEAVY RAIN MOVING THROUGH CENTRAL GAINES COUNTY THAT IS CAPABLE OF PRODUCING FLASH FLOODING. SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5 INCHES OF RAIN IN THE PAST 12 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEMINOLE... GAINES COUNTY PARK...SEAGRAVES...LOOP AND ASHMORE. US 385/62 WILL ALSO BE IMPACTED BY THE HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3294 10259 3296 10222 3253 10221 3253 10296 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 3:41 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 5, 3:41 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT Tue May 5 2015
.DISCUSSION...
Convection is persisting over the northern third of the forecast
area early this morning, although allowed the Tornado Watch to
expire at 05/07Z since instability waned and storms were definitely
not as organized as earlier. Expect most of this convection to move
off to the north and the east of the County Warning Area by 05/12Z,
so will not mettle with the current configuration or duration of the
Flash Flood Watch. A cutoff low currently over Arizona is progged
to open and eject northeastward over new Mexico today and tonight.
There is still a fairly potent shortwave trough rounding the base of
this upper low, so more thunderstorms will be possible later today,
just how much coverage being the question of the day. Despite the
mentioned shortwave trough, a dry slot will jut northeastward over
the region along with it, so precipitable water will be on the
decrease, and the dryline will move eastward during the day.
Therefore, have reconfigured PoPs, geared mainly for this afternoon
when the atmosphere will have had a chance to recover. The eastern
Permian Basin into the Lower trans Pecos appear to be the most
likely areas for convective development this afternoon. Instability
will be on the order of 1500 to 2000 J/Kg and 0 to 6 km Bulk Shear
of 40 to 50kt should be enough for a few severe thunderstorms along
the dryline, while mid level lapse rates struggling to surpass 7
C/Km may be somewhat of a detriment. Will include mention of a few
severe storms in the Hazardous Weather Outlook, along with locally
heavy rainfall.
The dryline will remain over the region as another ua trough drops
south along the west coast to replace the one to eject today.
Therefore, have kept thunderstorm chances in the forecast through
the week due to a series of shortwave troughs ejecting northeastward
over the region within southwest flow aloft. More severe
thunderstorms will be possible, but will have to pin down which days
later this week when we are a little closer to those time frames.
Temperatures will rise above normal by midweek, and stay there
through week/s end before dropping back a bit Saturday and Sunday as
the next ua trough ejects much in the same manner as the current
one. There are indications yet another ua trough may move across
the southwest/southern ConUS next week. Will have to wait to see
how feasible this is in a few days when models hone in on one
solution or another.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 81 61 84 63 / 20 20 10 20
BIG SPRING TX 82 65 84 66 / 50 30 30 20
CARLSBAD NM 81 53 85 55 / 20 10 10 10
DRYDEN TX 87 66 86 67 / 30 30 20 20
FORT STOCKTON TX 86 61 86 63 / 20 20 20 10
GUADALUPE PASS TX 74 53 79 55 / 10 0 10 10
HOBBS NM 78 55 82 57 / 20 10 10 20
MARFA TX 77 44 82 46 / 10 0 10 10
MIDLAND INTL AIRPORT TX 83 64 84 65 / 20 20 20 20
ODESSA TX 82 63 84 65 / 20 20 20 20
WINK TX 85 59 87 61 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT early this morning FOR THE
FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
TX...FLASH FLOOD WATCH until 7 AM CDT this morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Dawson...Gaines.
&&
67
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 5, 3:53 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 AM CDT TUE MAY 5 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-060900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 353 AM CDT TUE MAY 5 2015 /253 AM MDT TUE MAY 5 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL LOOKS LIKELY THROUGH 7 AM CDT/6 AM MDT OVER THE SOUTHEAST NEW MEXICO PLAINS AND GAINES, ANDREWS, DAWSON AND BORDEN COUNTIES IN WEST TEXAS. SINCE ANOTHER INCH OR TWO OF RAINFALL COULD STILL FALL IN THESE AREAS, THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THIS TIME. THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING, ESPECIALLY OVER THE EASTERN PERMIAN BASIN, STOCKTON PLATEAU AND LOWER TRANS PECOS ALONG A DRYLINE. SOME OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS NEAR 60 MPH, QUARTER TO GOLF BALL SIZED HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEK, AND INTO NEXT WEEKEND, BUT MAINLY OVER THE PERMIAN BASIN. SOME OF THE STORMS COULD BE SEVERE, BUT MORE DETAILED INFORMATION WILL BE FORTHCOMING ON THE TIMING AND LOCATION AS WE NEAR THOSE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 4, 11:38 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1138 PM CDT MON MAY 4 2015
TXZ047-050515-
BORDEN-
1138 PM CDT MON MAY 4 2015
...A STRONG THUNDERSTORM IS MOVING NORTHEAST AT AROUND 15-20 MPH ACROSS
CENTRAL BORDEN COUNTY TOWARD GAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3289 10117 3254 10143 3258 10162 3272 10168
3296 10155 3297 10155 3297 10133
TIME...MOT...LOC 0435Z 219DEG 12KT 3272 10150Special weather statement, May 5, 1:30 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 AM CDT TUE MAY 5 2015
NMZ028-050700-
EDDY COUNTY PLAINS-
1230 AM MDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL EDDY COUNTY UNTIL 100 AM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES WEST OF
CAVERN CITY AIR TERMINAL AT 1229 AM MDT...MOVING NORTHEAST AT 10 MPH.
THIS STORM SHOULD IMPACT CARLSBAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3253 10448 3255 10434 3236 10408 3214 10433
3231 10454
TIME...MOT...LOC 0629Z 220DEG 10KT 3232 10439Special weather statement, May 5, 1:31 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 AM CDT TUE MAY 5 2015 TXZ047-048-052-053-050715- HOWARD-MITCHELL-SCURRY-BORDEN- 131 AM CDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN HOWARD...NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN AND SOUTHWESTERN SCURRY COUNTIES UNTIL 215 AM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF VINCENT AT 131 AM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR SOUTHWESTERN TEXAS. && LAT...LON 3286 10110 3259 10086 3241 10130 3259 10145 TIME...MOT...LOC 0631Z 237DEG 22KT 3256 10128
Special weather statement, May 5, 2:20 AM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CDT TUE MAY 5 2015
NMZ028-033-034-050745-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
120 AM MDT TUE MAY 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL
145 AM MDT...
A LINE OF THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED FROM 6
MILES SOUTHEAST OF SALT LAKE TO 5 MILES WEST OF HALFWAY AT 118 AM MDT.
THE LINE WAS MOVING TO THE NORTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3252 10407 3282 10396 3274 10355 3232 10357
3202 10359 3202 10392 3226 10406
TIME...MOT...LOC 0718Z 220DEG 10KT 3227 10391The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:10 PM CDT | Special Weather Statement | MAF | Dawson | 35 min |
| May 4, 7:29 PM CDT | Tornado Warning | MAF | Pecos | 31 min |
| May 4, 7:42 PM CDT | Special Weather Statement | MAF | Reeves | 33 min |
| May 4, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 4, 7:57 PM CDT | Areal Flood Advisory | MAF | Dawson | 2 hr |
| May 4, 8:08 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves | 4 hr |
| May 4, 8:25 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 4, 8:27 PM CDT | Special Weather Statement | MAF | Reeves | 33 min |
| May 4, 8:30 PM CDT | Special Weather Statement | MAF | Borden | 30 min |
| May 4, 8:34 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 4, 8:42 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| May 4, 8:47 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| May 4, 8:51 PM CDT | Special Weather Statement | MAF | Loving | 24 min |
| May 4, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| May 4, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 4, 9:04 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 41 min |
| May 4, 9:14 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 4, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 44 min |
| May 4, 9:53 PM CDT | Special Weather Statement | MAF | Dawson | 37 min |
| May 4, 9:54 PM CDT | Flash Flood Warning | MAF | Reeves, Ward | 3 hr |
| May 4, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 4, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 60 min |
| May 4, 10:12 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| May 4, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 63 min |
| May 4, 10:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 4 hr |
| May 4, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 45 min |
| May 4, 10:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| May 4, 10:57 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 4, 11:18 PM CDT | Special Weather Statement | MAF | Crane | 27 min |
| May 4, 11:28 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 6 hr |
| May 4, 11:38 PM CDT | Special Weather Statement | MAF | Borden | 37 min |
| May 4, 11:44 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| May 5, 12:14 AM CDT | Flash Flood Warning | MAF | Borden | 6 hr |
| May 5, 12:30 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 45 min |
| May 5, 1:16 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 5, 1:31 AM CDT | Special Weather Statement | MAF | Scurry | 44 min |
| May 5, 1:39 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 5, 3:51 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 5, 4:27 AM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| May 5, 4:33 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 5, 5:49 AM CDT | Special Weather Statement | MAF | Loving | 41 min |
| May 5, 6:06 AM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 4 hr |
| May 5, 6:29 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 3 hr |
| May 5, 8:34 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 116 min |
| May 5, 2:55 PM CDT | Special Weather Statement | MAF | Howard | 35 min |
| May 5, 3:13 PM CDT | Tornado Warning | MAF | Borden, Howard | 32 min |
| May 5, 3:41 PM CDT | Tornado Warning | MAF | Borden, Howard | 34 min |
| May 5, 3:55 PM CDT | Special Weather Statement | MAF | Scurry | 35 min |
| May 5, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| May 5, 4:20 PM CDT | Special Weather Statement | MAF | Mitchell | 25 min |
| May 5, 4:37 PM CDT | Special Weather Statement | MAF | Mitchell | 23 min |
| May 5, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 5, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| May 5, 5:05 PM CDT | Tornado Warning | MAF | Mitchell | 40 min |
| May 5, 5:32 PM CDT | Special Weather Statement | MAF | Scurry | 28 min |
| May 5, 5:47 PM CDT | Special Weather Statement | MAF | Mitchell | 43 min |
| May 5, 6:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 5, 6:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.